Bryan, Ohio, July 5, 2011 – by the National Reye’s Syndrome Foundation
Bayer Drops “Baby” Aspirin
Today, in a phone call from the FDA, the National Reye’s Syndrome Foundation learned that Bayer Consumer Health Care has agreed to remove the word ‘baby’ from all of its aspirin packaging and marketing materials. The 81mg aspirin product will now be known as Bayer 81mg Low Dose Aspirin.
The National Reye’s Syndrome Foundation (NRSF) had met with the FDA on April 28, 2011 in Silver Springs Maryland, to voice its concerns about consumer misunderstanding of the use of the product, given the front panel stated ‘low dose “baby” aspirin. Although Bayer Consumer Health Care maintains that their use of the word “baby” was meant to describe the product “as a smaller version of their adult 325mg aspirin” product, the National Reye’s Syndrome Foundation found that consumers, especially new parents, were thinking the product was safe for children and infants. “We were receiving calls just about every day from panicked parents who thought they had just killed their child because they had not read the warning label on the back of the package. They only read the front label where it showed the word ‘baby’ and assumed it was safe to give their child”, states Terri Freudenberger, Co-Founder of the Foundation. “We had to do something to clarify the use of this medication to the consumer so we took our concerns to the FDA.”
In 1984 the FDA mandated that all aspirin products display a Reye’s Syndrome Warning label on the back panel of the product after it was discovered by a team of CDC epidemiologists lead by Dr. Karen Starko, that aspirin (salicylate) could trigger Reye’s Syndrome. Dr. Starko participated with the NRSF in the meeting with the FDA in April and had this to say about Bayer’s decision, “This is an important step in aligning marketing and packaging information with proper use. Kudos to the National Reye’s Syndrome Foundation for spearheading the conversation in this issue on behalf of children, and to the FDA for a prompt response.”
Marianne Piemonte, Aspirin Committee Chairperson at the National Reye’s Syndrome Foundation states, “We really have to acknowledge Bayer Consumer Health Care for their commitment to the health and well-being of children, and for their desire to properly educate consumers. The term “baby” aspirin is a misnomer. Forty years after the death of our sweet little girl I can now celebrate her short life, confident that no other parent will ever again innocently give their baby or toddler aspirin believing, erroneously, that it is safe medicine.
Former Maryland Attorney General, Joe Curran, who assisted in setting up the meeting between the NRSF and the FDA stated, “Thanks to Bayer for the agreement to remove “Baby” from bottles and marketing material, and a very special thanks to the leadership of John Freudenberger for the Reye’s Syndrome Foundation programs that have made parents aware of this disease, and of course, a heartfelt thanks to the FDA for listening to our concerns.”
John Freudenberger, President of the National Reye’s Syndrome Foundation, states, “Bayer Consumer Health Care’s decision supports the Foundation’s 37 year mission to eradicate the incidence of Reye’s Syndrome in children, and allows us to get closer to achieving that goal. We thank them for doing the right thing on behalf of children everywhere.”
When Reye’s Syndrome develops, it typically occurs when a person is beginning to recover from a viral illness like flu or chicken pox. It is a disease that affects all organs of the body; most lethally the liver and the brain, and mostly in children. Epidemiological research has shown a connection between Reye’s Syndrome and aspirin (salicylate). More can be learned about Reye’s Syndrome at www.ReyesSyndrome.Org.
For more information about this release, please contact;
National Reye’s Syndrome Foundation